I'm taking 25 mg prednisone/day and well, look like a Halloween pumpkin - but not the fun, enjoyable kind :-)
Anyone have tips on how to reduce the swelling from the prednisone?
Thanks for all your help - everyone is wonderful on this forum !
I have never found anything that reduced it for me. It does go away very quickly when I go off the prendisone and I have only been on it for short periods for emergencies: not long term as it scares me. It has such significant side effects the "moon face" was the least of it for me.
Thanks Michael. It's comforting to know it will go away in short time after reducing my dose. It gives me great comfort.
A trip to the makeup counter helped me deal with it -Learned tricks like shading to get a bit of cheekbone back. Nothing like the old days but I do feel better looking in the mirror every day. Friends noticed too.
I use to lay with a hot wash cloth on my face for a few minutes in the bath and used witch hazel as an astringent before my make up. I don't know if it helped or just felt better.
Good morning Frances!
I know the feeling, I have been on 40 mgs since October. I use to be an oompa loompa, but now am becoming close to being Violet. I tell everyone they will just be able to roll me around soon, which means I might get around more than I can now! LOL (I have to laugh or I will cry ;( ).
I don't think there is anyway to get rid of the swelling. How long have you been on it? Is it temporary?
Drinking lots and lots of water will help a little bit, but it won't get rid of all the swelling. I'm on Prednisone now also. The last time I went off I lost 7 pounds in a couple of weeks. I really think the swelling is an unavoidable side effect.
I've been on 25 mg, now down to 20 mg for about 3 weeks.
My daughter was on it for a year and went off of it in the last few months. It only took a few weeks to notice that the swelling went down in her face, and like tinaraye above, was back to her slim self within a month or so. I think it is just the nature of the beast.
You forgot to mention also the facial hair!
The swelling is a side effect, it is NOT unavoidable. It is the result of excess cortisol levels. While in an occasional acute use, you will recover, true, but t that is not always the case. It is a sign of adrenal insufficiency At some point your adrenals will flip you the bird and then you will have a real mess - a body totally dependent on artificial steroids but getting NONE of the effects we take them for. Extra cortisol does you no good, its just absorbed into your body and creates extra fat pockets to store it first in your face and then a hump on your back.
While taking a short course (a week or so) its virtually impossible to titrate to the proper level. Much longer than that you need to adjust you dose to the point you don't have the side effects to avoid life changing potentially very dangerous side effects. If you can't find another alternative. These are the MOST dangerous of drugs we can put into our bodies. You would be better off on heroin for pain control. Once the adrenals shut down and don't start again you WILL NEVER be able to gain any level of disease control.
The amount of worry about the DMARDS and Biologicals and the cavalier attitude we have about these very dangerous drugs fascinates me.
Hi Frances, I have been on 40mg of the Prednisone and now down to 20mg. What I have found that does help a little with the swelling is to stay off of processed food and low on salt. I was in the hospital for 10 days from Christmas Day until Jan 3rd. (My PsA attacked my lungs). During that time I was having 4 IV shots 60mg per day of steroid. What I noticed was the food at the hospital was really good (I know…shock!) and it was all non processed food. I requested fresh fruit with every meal also. I wasn’t swelling with that mega dose of steroid so I continued the same eating strategy at home on the 40mg. My face has a little puff around my jawline, but nothing like it has been in the past when I’ve been on the drug. In the past, I even developed the buffalo hump on my back near my neck. Not this time!
I hope this helps and I hope you feel better soon!
I'm sorry so you were hospitalized. I hope you are doing well now.
I am going to follow your advice and not eat processed food - it can't hurt. I really appreciate you taking the time to provide suggestions.
I totally agree with tntlamb. This is the best advice you may ever get about using Prendisone type steriods ! Very scary stuff. There is plenty of information about this on the net if you want to read about it from another source even though the facts are already there on tntlamb's post.
I would recommend talking to your Rheumy about other alternative medication.
Your face is swelling up like a pumkin! The answer is starring you in the face!
Your body is telling you something is very wrong and you need to do something to stop this from happening.
This is serious and it should be treated with very serious concerns before it is too late to change the long term affects on your body. No point sugar coating this one!
You must always gradually reduce Prendisone and never stop it suddenly.
The choice is yours and I do hope you make the best possible informed choice for your body.